Alert archive / Iowa / Tornado Warnings in 2022
Tornado Warning 35, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jun 15, 2022, 12:22 AM CDT for Mills County, Pottawattamie County, Iowa. It was in force for 21 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2022, 12:22 AM CDT (05:22 UTC)
- Expired
- Jun 15, 2022, 12:43 AM CDT
- In force
- 21 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Mills County, IA, Pottawattamie County, IA
The radar
The Omaha radar (KOAX), 85 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 12:25 AM CDT | TSTM WND DMG | 3 Sse Treynor, IA | 8 TO 10 LARGE TREES SNAPPED. SIGNIFICANT DAMAGE TO A HOME AND OUTBUILDING. TIME ESTIMATED BASED ON RADAR. |
| Jun 15, 12:25 AM CDT | TSTM WND DMG | 4 Wnw Macedonia, IA | 6 INCH TREE LIMB BLOWN DOWN, BLOCKING ROAD. |
| Jun 15, 12:27 AM CDT | TSTM WND DMG | 4 Wnw Macedonia, IA | SUBSTANTIAL DAMAGE TO A FARMSTEAD. GRAIN BINS DESTROYED. OTHER BUILDINGS BLOWN OFF FOUNDATION. |
| Jun 15, 12:30 AM CDT | TSTM WND DMG | Carson, IA | 1 INCH TREES SNAPPED. |
| Jun 15, 12:35 AM CDT | TSTM WND DMG | 3 E Macedonia, IA | LARGE TREES DOWN IN THE WHEELER GROVE TOWNSHIP. |
| Jun 15, 12:35 AM CDT | HAIL 1 | Macedonia, IA | FROM FACEBOOK. |
| Jun 15, 12:40 AM CDT | TSTM WND DMG | Carson, IA | POWER LINES DOWN. POWER OUT IN TOWN. STRUCTURAL DAMAGE TO ONE BUSINESS. DEBRIS IN STREETS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 9:23 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1265 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 2112 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted.
763
WFUS53 KOAX 150522
TOROAX
IAC129-155-150600-
/O.NEW.KOAX.TO.W.0035.220615T0522Z-220615T0600Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
1222 AM CDT Wed Jun 15 2022
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Northeastern Mills County in southwestern Iowa...
Southeastern Pottawattamie County in southwestern Iowa...
* Until 100 AM CDT.
* At 1222 AM CDT, a severe thunderstorm capable of producing a
tornado was located 3 miles southeast of Treynor, or 16 miles east
of Council Bluffs, moving east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Macedonia around 1230 AM CDT.
Oakland and Carson around 1235 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4116 9538 4115 9539 4114 9560 4124 9562
4137 9516 4135 9515 4116 9516
TIME...MOT...LOC 0522Z 257DEG 34KT 4120 9554
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
KG2 follow-up statements
437
WWUS53 KOAX 150537
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1237 AM CDT Wed Jun 15 2022
IAC129-150546-
/O.CAN.KOAX.TO.W.0035.000000T0000Z-220615T0600Z/
Mills IA-
1237 AM CDT Wed Jun 15 2022
...THE TORNADO WARNING FOR NORTHEASTERN MILLS COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern Iowa.
LAT...LON 4118 9538 4122 9543 4129 9544 4137 9516
4135 9515 4121 9516
TIME...MOT...LOC 0536Z 257DEG 34KT 4123 9536
$$
IAC155-150600-
/O.CON.KOAX.TO.W.0035.000000T0000Z-220615T0600Z/
Pottawattamie IA-
1237 AM CDT Wed Jun 15 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR
SOUTHEASTERN POTTAWATTAMIE COUNTY...
At 1236 AM CDT, a severe thunderstorm capable of producing a tornado
was located 3 miles east of Carson, or 16 miles northwest of Red Oak,
moving east at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Pottawattamie County, including the following
locations... Farm Creek Public Wildlife Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4118 9538 4122 9543 4129 9544 4137 9516
4135 9515 4121 9516
TIME...MOT...LOC 0536Z 257DEG 34KT 4123 9536
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
KG520
WWUS53 KOAX 150543
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1243 AM CDT Wed Jun 15 2022
IAC155-150553-
/O.CAN.KOAX.TO.W.0035.000000T0000Z-220615T0600Z/
Pottawattamie IA-
1243 AM CDT Wed Jun 15 2022
...THE TORNADO WARNING FOR SOUTHEASTERN POTTAWATTAMIE COUNTY IS
CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However
gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern Iowa.
LAT...LON 4118 9538 4122 9543 4129 9544 4137 9516
4135 9515 4121 9516
TIME...MOT...LOC 0542Z 257DEG 34KT 4125 9527
$$
KGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 14, 6:34 PM CDT, 5 hours 48 minutes earlier.
Area forecast discussion, Jun 14, 6:34 PM CDT, 5 hours 48 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 634 PM CDT Tue Jun 14 2022 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 355 PM CDT Tue Jun 14 2022 As evident on the visible satellite, a cold front bisects the area this afternoon, with temps ranging from seasonably reasonable low 80s near South Dakota to mid-90s in closer to Missouri. Triple digit heat indices have infected western Iowa. A heat advisory continues for our far southeastern counties until 7pm. That's when our attention can turn entirely to the severe weather potential. Plenty of CAPE across the area this afternoon, it's held at bay by a cap of about -200 J/Kg of CIN. As humidity climbs ahead of the front and the EML cools, surface based storms may develop south of a line from Council Bluffs to Lincoln to Daykin, NE. These storms will have up to 4000 J/Kg of CAPE to work with and plenty of shear. Storms along the front could produce a tornado, but hail and damaging winds will be the primary threats. Three hour flash flood guidance of only 1.5-2" would suggest that any training along the front could produce some flash flooding. The 12Z HREF suggests about a 10% neighborhood probability of 3" of QPF in three hours in southwest Iowa. Heavy rain is a possibility for the entire area with PWATs at about 2". This initial wave of storms may be overshadowed later in the evening by some elevated convection as the LLJ kicks into gear. This will push the action north of the relatively stationary front. The low- level stability may decrease the odds of severe wind potential a bit, but forecast soundings don't exactly preclude it. If the storms grow upscale into an QLCS, the cold pool may help keep them surface based and capable of producing a mesovortext and perhaps a quick spin up tornado. Convection continues overnight, generally moving north across the CWA and exiting the region just before sunrise. The day two convective outlook's marginal designation in western Iowa is simply a function of the exiting early morning convection. The area should be mostly dry as the June sun rises once again. I've knocked temps down for Wednesday as the front is progged to be significantly farther south than this weekend's forecasts suggested. Certainly there's some uncertainty in its placement, especially with tonight's expected convection. I'm interested to see where it sits tomorrow morning. Thursday evening brings another opportunity for severe weather along the same front, expected this time to be draped a bit more west to east. The heat builds back into the area this weekend with a ridge pushing well into the Dakotas. Triple digit heat is possible Sunday, Monday and Tuesday. Even with the dewpoints a bit drier than they've been this week, heat advisory criteria may be met. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 606 PM CDT Tue Jun 14 2022 Thunderstorms are expected to develop along a front currently over southeast Nebraska and southwest Iowa this evening. Latest CAMs show storm initiation around 01-02Z this evening, with storms festering along this boundary, as it drifts northward, through 12Z. The best chance for convection at KLNK and KOMA would be from around 02-06Z, with a smaller chance of storms lingering until 10Z as they drift north. The best chance over KOFK appears to be 04-08Z with a few showers and storms lingering until 12Z. The main threats with any storms that develop would be large hail and damaging winds. VFR conditions are expected to prevail late Wednesday morning through Wednesday evening. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...Heat Advisory until 7 PM CDT this evening for NEZ091>093. IA...Heat Advisory until 7 PM CDT this evening for IAZ080-090-091. && DISCUSSION...Nicolaisen AVIATION...KG
Hazardous weather outlook, Jun 14, 7:14 PM CDT, 5 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 714 PM CDT Tue Jun 14 2022 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-151415- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 714 PM CDT Tue Jun 14 2022 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday Scattered thunderstorms developing along a frontal boundary over southeast Nebraska and southwest Iowa, will continue to drifting northward through the overnight hours. Large hail, damaging winds, and locally heavy rainfall are the primary hazards. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday Thunderstorms may redevelop on Thursday evening south of the Platte River. Severe weather is possible. Hot and humid weather can be expected Saturday through Monday with daytime highs again in the upper 90s to lower 100s. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation will probably not be needed tonight, but spotters are encouraged to report severe weather if it develops in your area.
In the hours before
Local storm report, Jun 14, 11:58 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1158 PM CDT TUE JUN 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 PM TSTM WND DMG 2 NNE RALSTON 41.23N 96.02W
06/14/2022 DOUGLAS NE PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
&&Local storm report, Jun 15, 12:03 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1203 AM CDT WED JUN 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 PM TSTM WND GST 1 WSW OFFUTT AFB 41.10N 95.94W
06/14/2022 E75 MPH SARPY NE PUBLIC
&&Local storm report, Jun 15, 12:06 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1206 AM CDT WED JUN 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM TSTM WND DMG GREENWOOD 40.96N 96.44W
06/14/2022 CASS NE EMERGENCY MNGR
VERY LARGE TREES DOWN.
&&Local storm report, Jun 15, 12:12 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1212 AM CDT WED JUN 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM TSTM WND DMG GLENWOOD 41.05N 95.74W
06/15/2022 MILLS IA PUBLIC
POWER LINES DOWN. POWER OUT IN GLENWOOD.
&&Local storm report, Jun 15, 12:17 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1217 AM CDT WED JUN 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 AM TSTM WND GST 5 ENE COUNCIL BLUFFS 41.26N 95.76W
06/15/2022 M75 MPH POTTAWATTAMIE IA AWOS
&&Local storm report, Jun 15, 12:20 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1220 AM CDT WED JUN 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND GST 4 N MILFORD 40.83N 97.06W
06/14/2022 E61 MPH SEWARD NE PUBLIC
PERSONAL WEATHER STATION.
&&The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 8:35 PM CDT | Severe Thunderstorm Warning | OAX | Mills | 40 min |
| Jun 14, 9:07 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Pottawattamie | 38 min |
| Jun 14, 9:39 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Pottawattamie | 19 min |
| Jun 14, 10:10 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 11 min |
| Jun 14, 11:39 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills, Pottawattamie | 51 min |
| Jun 15, 12:02 AM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills, Montgomery, Page, Pottawattamie | 43 min |
| Jun 15, 12:08 AM CDT | Areal Flood Advisory | OAX | Mills, Pottawattamie | 58 min |
| Jun 15, 12:11 AM CDT | Tornado Warning | OAX | Mills, Montgomery | 17 min |
| Jun 15, 12:40 AM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Pottawattamie | 22 min |
| Jun 15, 1:00 AM CDT | Flash Flood Warning | OAX | Mills, Pottawattamie | 3 hr |
| Jun 15, 4:07 AM CDT | Severe Thunderstorm Warning | OAX | Harrison | 30 min |
Nearby
Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.